Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 22, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 5, 1997, 9:17 PM CST for Chautauqua County, Elk County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 1997, 9:17 PM CST (03:17 UTC)
- Expired
- Apr 5, 1997, 10:05 PM CST
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Chautauqua County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 113 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 9:17 PM CST | Thunderstorm Wind 52 | Cedarvale, KS | |
| Apr 5, 9:25 PM CST | Thunderstorm Wind 52 | Howard, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 060322 RRA
SVRICT
KSC049-KSZ019-060405-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
917 PM CST SAT APR 5 1997
* SEVERE THUNDERSTORM WARNING FOR
CHAUTAUQUA COUNTY - SOUTHEAST KANSAS
ELK COUNTY - SOUTHEAST KANSAS
* UNTIL 1005 PM CST
* SOME TOWNS AFFECTED
SEDAN
CHAUTAQUA
ELK FALLS
LONGERTON
* AT 916 PM LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 12
NORTHWEST OF COFFEYVILLE TO 20 MILES NORTHWEST OF COFEYVILLE
MOVING NORTHEAST AT 30 MPH.
IF YOU ARE IN THE PATH OF THIS STORM EXPECT 60 MPH WINDS.
CALAWAYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:39 PM CST, 5 hours 38 minutes earlier.
Area forecast discussion, Apr 5, 3:39 PM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 335 PM CST SAT APR 05 1997 ...SHORT TERM... WINDS MAIN FORECAST CONCERN TONIGHT AS SPEEDS HAVE CLIMBED TO NEAR ADVISORY CRITERIA MOST OF THE CWA THIS AFTERNOON. CONTINUED CAA AND TIGHT GRADIENT WILL SUSTAIN WINDS OVERNIGHT...THOUGH LOSS OF DEEP MIXING SHOULD KEEP SPEEDS DOWN BELOW ADVISORY LEVEL. NEXT CONCERN IS S/W AND ASSOCIATED COLD POOL MOVING INTO WRN KS...KDDC 88D INDICATING A FEW RETURNS SW KS...MAINLY ALOFT AS LOW LEVELS CONTINUE TO DRY. WILL ONLY MENTION PARTLY CLOUDY OVERNIGHT WITH NO PRECIP AS LOWERING DEWPOINTS AND LOSS OF DAYTIME HEATING SHOULD LIMIT ACTIVITY TO VIRGA AT BEST. AIRMASS OVER WRN HIGH PLAINS LOOKS COLD AND WILL GO AOB BLO MOS TEMPS TONIGHT. PETERSEN ...LONG TERM... MAIN FCST CONCERN THIS AFTN IS WITH TEMPEREATURES ESPECIALLY FOR SUNDAY NIGHT. SFC HIGH PRESSURE TO SETTLE INTO AREA THROUGH 48 HOURS. AS MAIN SYSTEM EXITS THE BRUNT OF MOISTURE SHOULD GO WITH IT. SOME LEFTOVER CLOUDINESS TMW BUT SHOULD REMAIN MOSTLY SUNNY WITH BRISK NWLY WINDS AT LEAST FOR AWHILE. WINDS TO DIE OFF TMW NIGHT WITH MO CLR SKIES WHICH WILL ALLOW FOR TEMPS TO DROP NICELY. TEMPS WILL LIKELY DROP BELOW FREEZING FOR ALL OF CWA SUN NIGHT. NO HEADLINES NECESSARY AS HAVEN'T REACHED DATE OF LAST FROST BUT WL ISSUE SPS LATR THIS AFTN. FOR MONDAY...RETURN TO SRLY FLOW WITH HIGHS SIMILAR TO SUNDAYS. GUID TEMPS ARE PRETTY MUCH IN AGREEMENT ALTHO PREFER SLIGHTLY COOLER SUN NGT MINS ON FWC. URBAN RSL 028/050/025/051 16100 SLN 031/051/027/052 16100 ICT 035/055/028/056/037 16-00 HUT 034/054/027/055 16-00 CNU 038/054/027/054 16-00
In the hours before
Special weather statement, Apr 5, 3:36 PM CST, 5 hours 41 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-060330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 336 PM CST SAT APR 5 1997 ...FREEZING TEMPERATURES EXPECTED SUNDAY NIGHT... AN AREA OF HIGH PRESSURE MOVING SOUTHWARD TOWARD KANSAS WILL BE IN PLACE SUNDAY NIGHT. AS LIGHT WINDS AND CLEAR SKIES ARE EXPECTED TEMPERATURES SHOULD DROP INTO THE UPPER 20S BY EARLY MONDAY MORNING ACROSS ALL OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. IN ADDITION...TEMPERATURES OVERNIGHT TONIGHT ARE EXPECTED TO DROP TO AROUND FREEZING MAINLY OVER CENTRAL KANSAS FROM SALINA TO GREAT BEND NORTHWARD. PEOPLE SHOULD PREPARE TO TAKE STEPS TO PROTECT ANY SENSITIVE NEW PLANT GROWTH THEY MAY BE CONCERNED ABOUT. MRU
Special weather statement, Apr 5, 3:39 PM CST, 5 hours 38 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-060330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 336 PM CST SAT APR 5 1997 ...FREEZING TEMPERATURES EXPECTED SUNDAY NIGHT... AN AREA OF HIGH PRESSURE MOVING SOUTHWARD TOWARD KANSAS WILL BE IN PLACE SUNDAY NIGHT. AS LIGHT WINDS AND CLEAR SKIES ARE EXPECTED TEMPERATURES SHOULD DROP INTO THE UPPER 20S BY EARLY MONDAY MORNING ACROSS ALL OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. IN ADDITION...TEMPERATURES OVERNIGHT TONIGHT ARE EXPECTED TO DROP TO AROUND FREEZING MAINLY OVER CENTRAL KANSAS FROM SALINA TO GREAT BEND NORTHWARD. PEOPLE SHOULD PREPARE TO TAKE STEPS TO PROTECT ANY SENSITIVE NEW PLANT GROWTH THEY MAY BE CONCERNED ABOUT. MRU
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 9:33 PM CST | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.